Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Morristown, TN

June 25, 2018Johnson County, Sullivan County, Tennessee; Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 2018, 3:53 PM EDT for Johnson County, Sullivan County, Tennessee; Russell County, Washington County, City of Bristol, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2018, 3:53 PM EDT (19:53 UTC)
Expired
Jun 25, 2018, 4:30 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:16 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 25, 3:16 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
316 PM EDT Mon Jun 25 2018

.SHORT TERM (Tonight and Tuesday)...Weak ridging will build into
the area late today/tonight with a short wave moving through the
upper flow. Also...an old frontal boundary remains stretched over
the region. This weather pattern has allow showers and
thunderstorms to develop across the Southern Appalachian Region
this afternoon. The ongoing convection will continue into the
evening. The air mass has become unstable with CAPE values in the
1500 to 2500 J/kg range and bulk shear around 25 to 35 kts. As a
result...there remains a potential for strong to severe storms
with the greatest threat strong...damaging winds and a lesser
chance of large hail. With deep moisture in place...heavy rainfall
and flooding/flash flood will also be a concern but with a decent
movement of the storms...this should be limited. The thunderstorm
activity should diminish with sunset...however a weak impulse
moving through late tonight/early Tuesday morning may provide
enough energy for additional convection toward sunrise. This
should be centered over the northern half of the CWA. On
Tuesday...the upper ridge will dampen a bit with the approach of a
minor weather disturbance. This combined with diurnal heating
will allow the atmosphere to become weakly unstable and be
sufficient for scattered afternoon showers and thunderstorms.

.LONG TERM (Tuesday night through Monday)...At the beginning of
this period we will have another short wave trough moving toward the
area that will move through about Wednesday, then toward the end of
the week and upper ridge will be building over the area, that will
take us from this current Spring-type of pattern to more of a Summer-
type pattern.  With this trend, we should see the chances of storms
lower later in the week to more of an isolated to scattered variety.
We should be remaining in a warm airmass, and as the upper ridge
builds the temperatures should warm up slowly toward the weekend as
well.  The current daily severe threat should slowly diminish as
well, especially in the latter part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  91  72  90 /  30  40  20  50
Knoxville McGhee Tyson Airport, TN  70  89  70  88 /  40  40  40  60
Oak Ridge, TN                       70  89  71  87 /  40  40  30  60
Tri Cities Airport, TN              67  85  67  85 /  60  60  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB/GM
Hazardous weather outlook, Jun 25, 3:32 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 PM EDT Mon Jun 25 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
332 PM EDT Mon Jun 25 2018 /232 PM CDT Mon Jun 25 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible through the rest of the
afternoon and early evening. Damaging winds will be the main
threat with these storms. Hail up to quarter size and localized
flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected to develop over the Southern
Appalachian Region both Tuesday and Wednesday afternoon. A few of
these storms may become strong or severe, producing damaging
winds, hail and heavy rainfall with localized flash flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

In the hours before

Local storm report, Jun 25, 2:56 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 ENE DAYTON            35.50N 84.99W
06/25/2018                   RHEA               TN   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN, AND
            THERE WAS A PARTIAL COLLAPSE OF A BUILDING NEAR THE
            INTERSECTION OF OLD WASHINGTON HIGHWAY AND SHIPLEY LANE
            TWO MILES EAST NORTHEAST OF DAYTON.

&&
Special weather statement, Jun 25, 3:09 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
309 PM EDT MON JUN 25 2018

TNZ014-016-038-039-042-252000-
Claiborne TN-Hamblen TN-Northwest Greene TN-Grainger TN-Hawkins TN-
309 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHEASTERN CLAIBORNE...NORTHWESTERN GREENE...GRAINGER AND HAMBLEN
COUNTIES UNTIL 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 45 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Morristown, Greeneville, Rutledge, Bean Station, Russellville,
Mosheim, Bulls Gap, Baileyton, Lone Mountain, Thorn Hill, Panther
Creek State Park, Romeo, Mooresburg, St. Clair, Lowland, Mohawk and
Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3632 8284 3606 8291 3610 8308 3612 8310
      3611 8312 3612 8312 3616 8317 3618 8317
      3617 8319 3613 8318 3615 8322 3614 8322
      3626 8371 3642 8361
TIME...MOT...LOC 1908Z 282DEG 37KT 3632 8355

DH
Special weather statement, Jun 25, 3:10 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
310 PM EDT MON JUN 25 2018

TNZ016-039-042>045-252000-
Washington TN-Hamblen TN-Northwest Greene TN-Southeast Greene TN-
Unicoi TN-Hawkins TN-
310 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...SOUTHERN
WASHINGTON...GREENE...WESTERN UNICOI AND EAST CENTRAL HAMBLEN
COUNTIES UNTIL 400 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles east of Morristown, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greeneville, Erwin, Tusculum, Banner Hill, Unicoi, Mosheim, Bulls
Gap, Chucky, Limestone, Romeo, Rocky Fork, Telford, Embreeville, Camp
Creek, Mohawk and Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3609 8240 3601 8246 3599 8249 3602 8260
      3603 8259 3607 8263 3604 8269 3614 8315
      3616 8317 3618 8317 3633 8313 3624 8235
TIME...MOT...LOC 1910Z 282DEG 37KT 3624 8310

DH
Special weather statement, Jun 25, 3:22 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
322 PM EDT MON JUN 25 2018

VAZ005-006-008-252015-
Washington VA-Scott VA-Russell VA-
322 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...SOUTHEASTERN SCOTT AND
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 415 PM EDT...

At 321 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raven to 7 miles northwest of Walnut Hill.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bristol Va, Abingdon, Lebanon, Glade Spring, Honaker, Damascus,
Emory-Meadow View, Rosedale, Dye, Lindell, Holston, Hansonville,
Hilander Park, Benhams and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3659 8242 3660 8243 3705 8205
      3707 8202 3709 8202 3713 8199 3713 8193
      3714 8190 3711 8189 3704 8182 3696 8178
      3693 8184 3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 1921Z 262DEG 31KT 3712 8196 3666 8233

DH
Special weather statement, Jun 25, 3:25 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
325 PM EDT MON JUN 25 2018

TNZ017-018-045>047-252015-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
Johnson TN-
325 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLIVAN...CENTRAL
UNICOI...JOHNSON AND CARTER COUNTIES UNTIL 415 PM EDT...

At 325 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Elizabethton to 7 miles
northwest of Burnsville. Movement was east at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Elizabethton, Erwin, Mountain City, Hampton, Pine Crest, Central,
Banner Hill, Unicoi, Hunter, Roane Mountain State Park, Laurel
Bloomery, Neva, Hampton Creek Cove State Park, Limestone Cove, Sadie,
Shady Valley, Elk Mills, Doeville, Milligan College and Roan
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3653 8171 3647 8170 3634 8177 3636 8179
      3630 8191 3612 8203 3612 8205 3610 8208
      3611 8213 3615 8215 3616 8222 3613 8225
      3613 8230 3609 8240 3601 8246 3648 8221
      3658 8168
TIME...MOT...LOC 1925Z 264DEG 19KT 3643 8217 3599 8240

DH
Local storm report, Jun 25, 3:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
06/25/2018                   MONROE             TN   911 CALL CENTER

            NUMEROUS TREES WERE REPORTED DOWN IN MADISONVILLE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:31 AM EDTSpecial Weather StatementMRXKnox44 min
Jun 25, 3:06 AM EDTSpecial Weather StatementMRXUnion39 min
Jun 25, 3:35 AM EDTSpecial Weather StatementMRXJefferson25 min
Jun 25, 4:00 AM EDTSpecial Weather StatementMRXHamblen, Jefferson30 min
Jun 25, 11:13 AM EDTSpecial Weather StatementMRXMorgan47 min
Jun 25, 11:16 AM EDTSpecial Weather StatementMRXRhea44 min
Jun 25, 11:27 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea48 min
Jun 25, 11:35 AM EDTSpecial Weather StatementMRXCampbell, Scott40 min
Jun 25, 12:20 PM EDTSpecial Weather StatementMRXLoudon, Roane40 min
Jun 25, 12:31 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane44 min
Jun 25, 12:34 PM EDTSpecial Weather StatementMRXBledsoe, Rhea41 min
Jun 25, 1:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier44 min
Jun 25, 1:05 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon55 min
Jun 25, 1:27 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott48 min
Jun 25, 1:30 PM EDTSpecial Weather StatementMRXBradley, Hamilton45 min
Jun 25, 1:34 PM EDTSpecial Weather StatementMRXBlount, Sevier41 min
Jun 25, 1:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott50 min
Jun 25, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier60 min
Jun 25, 1:47 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Rhea, Roane58 min
Jun 25, 1:55 PM EDTSevere Thunderstorm WarningMRXHamilton, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more65 min
Jun 25, 2:15 PM EDTSpecial Weather StatementMRXPolk45 min
Jun 25, 2:19 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union56 min
Jun 25, 2:30 PM EDTSpecial Weather StatementMRXWashington45 min
Jun 25, 3:01 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk44 min
Jun 25, 3:09 PM EDTSpecial Weather StatementMRXGrainger, Hamblen51 min
Jun 25, 3:10 PM EDTSpecial Weather StatementMRXGreene, Unicoi50 min
Jun 25, 3:25 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jun 25, 4:33 PM EDTSpecial Weather StatementMRXJohnson27 min
Jun 25, 5:42 PM EDTSpecial Weather StatementMRXMorgan48 min
Jun 25, 6:48 AM EDTSpecial Weather StatementMRXWise27 min
Jun 25, 2:12 PM EDTSpecial Weather StatementMRXDickenson33 min
Jun 25, 3:22 PM EDTSpecial Weather StatementMRXRussell, Washington, City of Bristol53 min
Jun 25, 2:54 PM EDTSpecial Weather StatementMRXCherokee51 min
Jun 25, 3:31 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.